REGION — The upcoming International Drug Overdose Awareness Day brings attention to a topic that is not talked about much. Drug overdose does not have the same public understanding or health care support as other illnesses such as alcoholism or nicotine addiction, but impacts many lives.
The national awareness day on Aug. 31 provides a platform for affected family and friends to share their grief, morn their loss without shame and find compassion. The day also raises awareness about the risk of drug overdose and preventive measures to lessen fatality.
A gathering and pier unity walk will be held in Oceanside by three local Grief Recovery After a Substance Passing, or GRASP, support groups. The meet-up is open to the public.
GRASP members and supporters will convene at the pier amphitheater, voice personal experiences, walk to the end of the pier with candles and signs, pause to share memories of lost loved ones and walk in unity back to the beach.
Many participants will wear a silver badge or purple wristband to show their personal grief and support for the prevention of drug overdose. This is the first year the annual walk will be held in Oceanside.
The Carlsbad, La Mesa and North San Diego County GRASP groups also gather for support events throughout the year.
All participants in the GRASP group have been personally affected by a loved one’s drug overdose. Some group members have dealt with their loss for a longer period of time and can share what has helped them move forward.
During group meet-ups there is a general discussion theme, but the focus topic is quickly set aside to allow participants to share their experiences.
Mike Robinson is a three-year member of Carlsbad GRASP. He lost his son on Christmas Day 2013 due to an opioid overdose. It happened at an event in San Diego. Robinson said no one there had training on dealing with a drug overdose, or access to naloxone, which can sustain a person who overdoses on opioids until they receive further medical treatment.
A first step in prevention of a fatal drug overdose is recognizing the signs. Symptoms of opioid overdose include shallow or no breathing, gurgling sounds due to a partially blocked airway, blue lips or fingertips, floppy arms and legs, no response to stimulus, disorientation and inability to be woken up.
When signs are present immediate medical help should be sought. Call an ambulance, begin first aid or CPR as needed and keep an eye on the person.
Robinson said a big challenge in educating people about overdose prevention is the false presumption, prejudice and stigma associated with drug use.
“There’s the old TV image of users doing drugs in the back alley,” Robinson said. “It’s not a personal choice, that’s a lot of crap,” he added about drug addiction.
Robinson said since his son’s overdose he has experienced strong feelings of grief and stress. Holidays are still painful to get through.
“If I could have saved my son from addiction I would have done it a long time ago,” Robinson said. The support group helps him raise awareness, and learn from others who have gone through similar experiences.
“It’s a place for empathy, you know you’re not the only one out there,” Robinson said. “You find a way to live, deal with it and get along with your life.”
Robinson said he has heard from people who have lost a family member or friend to a drug overdose because they took the wrong stuff at the wrong time, went to sleep and did not wake up, or struggled with addiction and overdosed while being cared for at a sober living facility.
The International Drug Overdose Awareness Day gathering at Oceanside Pier takes place from 6:30 p.m. to 8 p.m. Aug. 31.